Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Raleigh, NC

May 2, 20165 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2016, 4:28 PM EDT for 5 counties in North Carolina. It was in force for 47 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 4:28 PM EDT (20:28 UTC)
Expired
May 2, 2016, 5:15 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:43 PM EDTHAIL 0.885 Se Colfax, NC
May 2, 4:45 PM EDTHAIL 13 Wsw Winston-Salem, NC
May 2, 4:50 PM EDTHAIL 0.885 Nne Jamestown, NC
May 2, 4:56 PM EDTHAIL 15 W Greensboro, NC
May 2, 5:00 PM EDTHAIL 15 Nne Jamestown, NC
May 2, 5:05 PM EDTTSTM WND DMG2 E Piedmont Triad Airp, NCTREE DOWN ON A HOME ON GRETCHEN LANE.
May 2, 5:05 PM EDTTSTM WND DMG4 W Greensboro, NCTREE DOWN ON A HOME ON GRETCHEN LANE.
May 2, 5:05 PM EDTHAIL 1.753 Ssw Pfafftown, NC
May 2, 5:15 PM EDTTSTM WND DMG3 Nnw Greensboro, NCSEVERAL REPORTS OF TREES DOWN NEAR THE GUILFORD COURTHOUSE PARK.
May 2, 5:15 PM EDTTSTM WND DMG4 Wnw Greensboro, NCSEVERAL TREES WERE BLOWN DOWN, FIVE OF WHICH FELL ONTO AREA HOMES. QUARTER SIZE HAIL ALSO COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS52 KRAH 022028
SVRRAH
NCC001-057-067-081-151-022115-
/O.NEW.KRAH.SV.W.0063.160502T2028Z-160502T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHWESTERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHEASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 428 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BERMUDA RUN TO RANDLEMAN...MOVING NORTHEAST AT
  45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...ASHEBORO...
  GRAHAM...RANDLEMAN...THOMASVILLE...KERNERSVILLE AND CLEMMONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8043 3610 7940
      3584 7950 3584 7954 3574 7954 3567 7957
      3590 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2028Z 239DEG 40KT 3598 8040 3584 7981 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
518 
WWUS52 KRAH 022038
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT MON MAY 2 2016

NCC001-057-067-081-151-022115-
/O.CON.KRAH.SV.W.0063.000000T0000Z-160502T2115Z/
RANDOLPH NC-ALAMANCE NC-DAVIDSON NC-GUILFORD NC-FORSYTH NC-
438 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN RANDOLPH...SOUTHWESTERN ALAMANCE...NORTHEASTERN
DAVIDSON...GUILFORD AND FORSYTH COUNTIES...

AT 437 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLEMMONS TO 9 MILES NORTHWEST OF SILER CITY...MOVING
NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...GRAHAM...RANDLEMAN...
THOMASVILLE...KERNERSVILLE...CLEMMONS AND BERMUDA RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8043 3610 7940
      3584 7950 3584 7954 3574 7954 3596 8038
      3599 8042 3601 8042 3606 8046 3604 8049
      3608 8052
TIME...MOT...LOC 2037Z 221DEG 29KT 3602 8035 3583 7958 

HAIL...1.00IN
WIND...60MPH
 
$$
963 
WWUS52 KRAH 022052
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT MON MAY 2 2016

NCC057-151-022101-
/O.CAN.KRAH.SV.W.0063.000000T0000Z-160502T2115Z/
RANDOLPH NC-DAVIDSON NC-
452 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDOLPH AND
NORTHEASTERN DAVIDSON COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3614 8044 3621 8045 3622 8043 3624 8045
      3626 8043 3610 7940 3588 7949 3589 7954
      3590 7955 3590 7957 3612 8046
TIME...MOT...LOC 2051Z 210DEG 25KT 3611 8028 3591 7950 

$$

NCC001-067-081-022115-
/O.CON.KRAH.SV.W.0063.000000T0000Z-160502T2115Z/
ALAMANCE NC-GUILFORD NC-FORSYTH NC-
452 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN ALAMANCE...GUILFORD AND FORSYTH COUNTIES...

AT 451 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WINSTON-SALEM TO 12 MILES SOUTHWEST OF GRAHAM...MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...GRAHAM...
KERNERSVILLE...MCLEANSVILLE...ELON COLLEGE...GIBSONVILLE AND WALKERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3614 8044 3621 8045 3622 8043 3624 8045
      3626 8043 3610 7940 3588 7949 3589 7954
      3590 7955 3590 7957 3612 8046
TIME...MOT...LOC 2051Z 210DEG 25KT 3611 8028 3591 7950 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:45 PM EDT, 43 minutes earlier.

Area forecast discussion, May 2, 3:45 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT MON MAY 2 2016

.SYNOPSIS...
WARM SOUTHWEST FLOW WILL PREVAIL AHEAD OF A SLOW-MOVING COLD
FRONT...AND ASSOCIATED WAVES OF LOW PRESSURE...THAT WILL APPROACH
FROM THE NORTHWEST AND CROSS THE MIDDLE ATLANTIC STATES LATE TUE
THROUGH EARLY WED.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...

SCATTERED CONVECTION HAS INITIATED ALONG A STALLED MID LEVEL
SHEAR AXIS IN A MODERATELY UNSTABLE ATMOSPHERE. BULK EFFECTIVE
SHEAR WEAK AT LESS THAN 25KTS...SO STORM STRUCTURE CHARACTERIZED
AS MULTI-CELLULAR. THUS...STORMS CORES GOING UP/COMING DOWN
RELATIVELY QUICKLY...RESULTING IN HEAVY DOWNPOURS. AS ATMOSPHERE
CONTINUES TO DESTABILIZE AHEAD OF STORMS...A FEW UPDRAFTS MAY BE
ABLE TO SUSTAIN LONG ENOUGH TO PRODUCE MARGINALLY LARGE HAIL AND
WIND GUSTS 40-50KTS.

THIS EVENING...BULK EFFECTIVE SHEAR INCREASES TO 30-35KTS OVER THE NW
PIEDMONT. MEANWHILE A MID LEVEL S/W AND ATTENDANT BAND OF CONVECTION
WILL APPROACH FROM THE WEST-NW AND CROSS THE NW PIEDMONT DURING THE
MID-LATE EVENING HOURS.

MAIN CONCERN STILL REMAINS FOCUSED OVER LOCALLY HEAVY/EXCESSIVE
RAINFALL AS PRECIP WATER VALUES AROUND 1.5 INCHES AND STEERING FLOW
RELATIVELY WEAK. IN ADDITION...COULD SEE MULTIPLE BANDS OF CONVECTION
CROSS THE PIEDMONT COUNTIES THIS EVENING AND THROUGH THE OVERNIGHT HOURS.
THUS...SPOTS THAT EXPERIENCE REPEATED BANDS OF CONVECTION COULD QUICKLY
RECEIVE AN INCH OF RAIN IN A SHORT PERIOD OF TIME. IF THIS OCCURS IN
URBANIZED AREAS...COULD SEE STREET FLOODING ALONG WITH CREEKS/STREAMS
TEMPORARILY LEAVE THEIR BANKS.

WARM AND MUGGY WITH OVERNIGHT TEMPS IN THE MID-UPPER 60S.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 345 PM MONDAY...

APPEARS HIGHLY LIKELY THAT ANOTHER ROUND OF CONVECTION WILL AFFECT
CENTRAL NC TUESDAY AFTERNOON AND TUESDAY NIGHT WITH POTENTIAL FOR A
FEW SEVERE STORMS. MAIN FOCUS FOR CONVECTIVE DEVELOPMENT WILL LIKELY
BE ALONG AND EAST OF HIGHWAY 1 WHERE REMNANT OUTFLOWS FROM TONIGHT'S
CONVECTION SHOULD RESIDE. ALSO...CONVECTION MAY NOT DEVELOP UNTIL
VERY LATE IN THE DAY OR DURING THE EVENING HOURS AS BETTER SUPPORT
ALOFT CROSSES OUR REGION AT THAT TIME. BULK SHEAR COULD BE AS HIGH
AS 45-50KTS TUESDAY AFTERNOON WITH MLCAPE AROUND 1000 J/KG. THIS
SUGGEST POTENTIAL FOR BROKEN BANDS OF STRONG STORMS WITH BOWING
SEGMENTS. THOSE CELLS WITH STRONG/SUSTAINED UPDRAFTS COULD PRODUCE
LARGE HAIL.

CAVEAT TO THIS IS THAT THERE IS A POSSIBILITY THAT
LINGERING/DIMINISHING SHOWERS FROM CONVECTION TONIGHT MAY PERSIST
OVER THE EASTERN COUNTIES TUESDAY MORNING. THIS WILL INITIALLY
INHIBIT THE ATMOSPHERE FROM DESTABILIZING UNTIL LATE N THE DAY.
SIMILAR TO CONCERNS FOR TODAY...SHOWERS/STORMS WILL BE EFFICIENT
RAIN PRODUCERS...LEADING TO LOCALLY HEAVY/EXCESSIVE RAINFALL.

FOR TUESDAY/TUESDAY...WILL HAVE HIGHEST POPS ALONG AND EAST OF
HIGHWAY 1 THOUGH A DECENT CHANCE FOR CONVECTION WILL STILL EXIST IN
THE WEST. SIMILAR TO TONIGHT... EXPECT CONVECTION TO PERSIST WELL
INTO TUESDAY NIGHT AS A SLOW MOVING COLD FRONT APPROACHES AND
EVENTUALLY ENTERS THE AREA.

MAX TEMPS TUESDAY DEPENDENT UPON THE EXTENT OF CLOUDS/REMNANT
SHOWERS IN THE MORNING. BELIEVE THAT THERE WILL BE SOME EXTENSIVE
CLOUDINESS THROUGH 9 AM...THEN LOW CLOUDS SHOULD LIFT/DISSIPATE
THEREAFTER. MAX TEMPS TUESDAY MID 70S NW TO AROUND 80 EAST. MIN
TEMPS TUESDAY NIGHT MID-UPPER 50S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 220 PM MONDAY...

THE MAIN WEATHER STORY IN THIS PERIOD WILL BE A CLOSED LOW PROGGED
TO DROP SOUTH ACROSS THE GREAT LAKES ON WEDNESDAY AND MOVE ACROSS
THE CAROLINAS ON THURSDAY INTO EARLY FRIDAY. THE MAIN IMPACT OF THIS
PATTERN WILL BE BELOW NORMAL TEMPS THURSDAY THROUGH FRIDAY
MORNING...BEFORE THE AIRMASS REBOUNDS AS THE TROUGH DEPARTS TO OUR
EAST ON FRIDAY. IN TERMS OF PRECIP CHANCES...LOOK FOR THE BEST
CHANCE FOR RAIN WEDNESDAY NIGHT WITH THE PASSAGE OF THE SFC COLD
FRONT (AS THE UPPER TROUGH IS DIVING SOUTHWARD ACROSS THE OHIO
VALLEY)...AND THURSDAY AFTERNOON INTO EARLY FRIDAY AS THE UPPER
TROUGH MOVES ACROSS OUR AREA.

FOR THIS WEEKEND INTO MONDAY...RIGHT NOW FAIR WEATHER STILL APPEARS
TO BE ON TRACK FOR THIS WEEKEND...ALTHOUGH WE'LL HAVE TO KEEP OUR
EYES ON A COUPLE WEAK SHORT WAVES EMBEDDED IN THE NW FLOW ON THE
BACK SIDE OF THE AFOREMENTIONED TROUGH...AS THESE FEATURES COULD
BRIEFLY INCREASE THE CLOUDS ACROSS OUR AREA...AND PERHAPS BRING A
FAST-MOVING AND BRIEF SHOWER OR TWO. TEMPS NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 120 PM MONDAY...

GENERAL VFR CONDITIONS OCCURRING ACROSS MOST OF CENTRAL NC EARLY
THIS AFTERNOON WITH JUST A FEW POCKETS OF MVFR CEILINGS NOTED IN THE
COASTAL PLAIN. SCATTERED SHOWERS AND T-STORMS WILL DEVELOP LATER
THIS AFTERNOON...LIKELY FIRST THREATENING THE KFAY VICINITY...WITH
CONVECTION CHANCES INCREASING LATE IN THE DAY OR EARLY THIS EVENING
IN THE THE VICINITY OF KRDU AND THE TRIAD TERMINALS. IN PROXIMITY TO
THE HEAVIER SHOWERS AND STORMS...EXPECT MVFR/IFR VISIBILITY...SOME
HAIL AND POTENTIAL WIND GUSTS 30-45KTS. WHILE THE CONVECTIVE THREAT
WILL DIMINISH ACROSS MOST OF CENTRAL NC AFTER 4Z...CHANCES FOR
CONVECTION WITH HEAVY RAIN WILL LINGER IN VICINITY OF THE TRIAD WELL
INTO THE NIGHT. OTHERWISE EXPECT WIDESPREAD LOW CEILINGS AND
IFR/LIFR CONDITIONS TO DEVELOP AFTER 07Z...LINGERING THROUGH 13Z
TUESDAY.

ANOTHER ROUND OF SCATTERED CONVECTION EXPECTED TUESDAY AFTERNOON AND
TUESDAY NIGHT. CONVECTION IS EXPECTED TO BECOME LESS PROBABLE
WEDNESDAY THROUGH FRIDAY THOUGH CONVECTIVE COVERAGE (20-35 PERCENT)
EXPECTED TO BE GREATEST BETWEEN 18Z-23Z EACH AFTERNOON. A DRIER MORE
STABLE AIR MASS WILL INFILTRATE THE REGION FOR THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...26
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...RAH
AVIATION...WSS
Hazardous weather outlook, May 2, 4:17 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT MON MAY 2 2016

NCZ007-021>024-038-039-073-074-083-030930-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-ANSON-
417 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL BE
CAPABLE OF PRODUCING STRONG TO LOCALLY SEVERE WIND GUSTS AND HAIL
UP TO ONE INCH IN DIAMETER.

HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE...AS SHOWERS
AND THUNDERSTORMS CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ008>011-025>028-040>043-075>078-084>086-088-089-030930-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
417 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL BE
CAPABLE OF PRODUCING STRONG TO LOCALLY SEVERE WIND GUSTS AND HAIL
UP TO ONE INCH IN DIAMETER.

HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE...AS SHOWERS
AND THUNDERSTORMS CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND TUESDAY NIGHT. THE PRIMARY SEVERE WEATHER THREATS
WILL BE LOCALLY DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF
QUARTERS. IN ADDITION...HEAVY RAINFALL MAY LEAD TO LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 3:32 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT MON MAY 2 2016

NCZ038-022000-
DAVIDSON-
332 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
DAVIDSON COUNTY UNTIL 400 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIGH ROCK LAKE...OR 11 MILES NORTHWEST OF
BADIN LAKE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTON...NEWSOM...GORDONTOWN...HIGH ROCK LAKE...HIGH ROCK BOAT DOCK
MARINA...AND HIGH ROCK LAKE MARINA & CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3583 8015 3584 8005 3552 8006 3550 8008
      3551 8018 3552 8018 3555 8021 3558 8021
      3563 8026 3564 8029 3567 8031 3569 8034
TIME...MOT...LOC 1931Z 217DEG 23KT 3558 8024
Special weather statement, May 2, 4:00 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT MON MAY 2 2016

NCZ025-040>042-076-077-022045-
JOHNSTON   NC-WAKE   NC-DURHAM   NC-LEE   NC-CHATHAM   NC-
HARNETT   NC-
400 PM EDT MON MAY 2 2016

 ...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF NORTHWESTERN JOHNSTON...SOUTHERN WAKE...SOUTHWESTERN DURHAM...
NORTHEASTERN LEE...EASTERN CHATHAM AND NORTHEASTERN HARNETT COUNTIES
UNTIL 445 PM EDT...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS 9 MILES EAST OF SANFORD...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...SANFORD...LILLINGTON...GARNER...FUQUAY-VARINA...
CLAYTON...ANGIER AND RDU INTERNATIONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3530 7884 3550 7921 3597 7893 3568 7832
TIME...MOT...LOC 1959Z 201DEG 13KT 3547 7900

ELLIS
Local storm report, May 2, 4:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             2 SE CARY               35.76N  78.77W
05/02/2016  M1.75 INCH       WAKE               NC   NWS EMPLOYEE

&&

EVENT NUMBER RAH1600568

BLAES
Local storm report, May 2, 4:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 ENE APEX              35.74N  78.81W
05/02/2016  M1.75 INCH       WAKE               NC   TRAINED SPOTTER

            NEAR CARY AUTO MALL

&&

EVENT NUMBER RAH1600569

BLAES
Local storm report, May 2, 4:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 ENE APEX              35.74N  78.79W
05/02/2016  M1.00 INCH       WAKE               NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1600570

BLAES
Local storm report, May 2, 4:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 SSW GORDONTOWN        35.71N  80.14W
05/02/2016  M1.00 INCH       DAVIDSON           NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1600571

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:13 AM EDTSpecial Weather StatementRAHAlamance62 min
May 2, 1:45 PM EDTSpecial Weather StatementRAHScotland30 min
May 2, 2:32 PM EDTSpecial Weather StatementRAHRichmond28 min
May 2, 2:43 PM EDTSpecial Weather StatementRAHMontgomery17 min
May 2, 2:45 PM EDTSpecial Weather StatementRAHStanly45 min
May 2, 3:09 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Moore, Scotland21 min
May 2, 3:28 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Moore32 min
May 2, 3:32 PM EDTSpecial Weather StatementRAHDavidson28 min
May 2, 4:00 PM EDTSpecial Weather StatementRAHHarnett, Wake45 min
May 2, 4:03 PM EDTSevere Thunderstorm WarningRAHWake42 min
May 2, 4:04 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph26 min
May 2, 4:23 PM EDTSevere Thunderstorm WarningRAHChatham37 min
May 2, 4:33 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond, Stanly57 min
May 2, 4:45 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake45 min
May 2, 4:52 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange53 min
May 2, 5:00 PM EDTSpecial Weather StatementRAHBladen60 min
May 2, 5:00 PM EDTSevere Thunderstorm WarningRAHAnson45 min
May 2, 5:10 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford35 min
May 2, 5:12 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford2 hr
May 2, 5:16 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren44 min
May 2, 5:42 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly2 hr
May 2, 5:42 PM EDTSpecial Weather StatementRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more63 min
May 2, 5:45 PM EDTSpecial Weather StatementRAHVance45 min
May 2, 5:50 PM EDTSpecial Weather StatementRAHWarren55 min
May 2, 5:58 PM EDTSpecial Weather StatementRAHGranville, Person62 min
May 2, 6:09 PM EDTFlash Flood WarningRAHAnson, Montgomery, Moore, Richmond3 hr
May 2, 6:44 PM EDTSpecial Weather StatementRAHDavidson46 min
May 2, 6:58 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Sampson, Scotland62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.